Michigan, 2010

Hail and Damaging Winds in Michigan, September 21, 2010

September 21, 2010 · NWS GRR · 15 events in 12 counties and zones

Severe storms rolled through during the late afternoon and evening hours producing numerous reports of high thunderstorm wind gusts of up to around 75 mph as well as several reports of large hail. In spite of the powerful winds, National Weather Service storm damage surveys revealed only spotty tree damage in Muskegon, Kent, Ionia and Clare counties which resulted in some power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
$50,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms rolled through during the late afternoon and evening hours producing numerous reports of high thunderstorm wind gusts of up to around 75 mph as well as several reports of large hail. In spite of the powerful winds, National Weather Service storm damage surveys revealed only spotty tree damage in Muskegon, Kent, Ionia and Clare counties which resulted in some power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 21, 3:00 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 21, 3:00 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT TUE SEP 21 2010

LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...

.SYNOPSIS...(400 PM EDT TUE SEP 21 2010)
A COLD FRONT EXTENDING FROM THE U.P. OF MICHIGAN THROUGH SOUTH
CENTRAL WISCONSIN WILL GRADUALLY SINK SOUTH THROUGH THE AREA THIS
EVENING AND OVERNIGHT TONIGHT. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO BECOME NUMEROUS LATE THIS AFTERNOON TOWARD LUDINGTON...
AND SPREAD THROUGH THE REMAINDER OF THE AREA TONIGHT. STRONG TO
LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH THE
POTENTIAL FOR HEAVY RAIN.

THE SHOWERS AND STORMS WILL MOVE SOUTH OF THE AREA BY WEDNESDAY
AFTERNOON WITH THE FRONT. THEY WILL THEN MOVE BACK INTO THE AREA
LATE WEDNESDAY NIGHT AND THURSDAY. WARMER AIR WILL MOVE BACK IN FOR
THE DAY ON THURSDAY.

&&

.SHORT TERM...(400 PM EDT TUE SEP 21 2010)
(TONIGHT THROUGH THURSDAY NIGHT)
PRIMARY CONCERN OF THE SHORT TERM IS OBVIOUSLY THE CONVECTIVE AND
RAINFALL TRENDS EXPECTED THROUGH THE NEXT 12-18 HOURS ACROSS THE
CWFA WITH THE FRONTAL PASSAGE.

CWFA HAS WARMED UP AS EXPECTED WITH THE STRONG SW WINDS IN THE WARM
SECTOR OF THE SYSTEM. MOST TEMPS ARE IN THE MID 80S ACROSS THE CWFA
WITH SFC DEW POINTS IN THE LOW TO MID 60S. THIS IS YIELDING SB CAPES
OF OVER 2000 J/KG AND ML CAPES OVER 100J/KG.

THE COLD FRONT IS TRYING TO LIGHT UP TO OUR NW WITH TWO MORE
ORGANIZED AREAS OF CONVECTION. ONE IS MOVING EAST OF NRN LAKE HURON
OUT AHEAD OF A SHORT WAVE TROUGH...AND ANOTHER IS APPROACHING THE
QUAD CITIES WITH ANOTHER SHORT WAVE. SOME SHORT WAVE RIDGING IN
BETWEEN THESE TROUGHS IS LIKELY IMPEDING WIDESPREAD DEVELOPMENT SO
FAR. WE EXPECT AS THIS SHORT WAVE RIDGING MOVES AWAY FROM THE AREA
OVER THE NEXT 2-4 HOURS...MORE WIDESPREAD CONVECTION WILL
DEVELOP/MOVE IN FROM THE SW.

THE BEST INSTABILITY IS LIKELY OCCURRING RIGHT NOW WITH THE PEAK
HEATING OF THE DAY. THIS IS EXPECTED TO WANE SOME BEFORE ACTIVITY
PICKS UP BY EARLY EVENING. WE SHOULD KEEP A DECENT AMOUNT OF
INSTABILITY WITH MOISTURE POOLING ALONG THE FRONT AND SOME RESIDUAL
INSTABILITY EXPECTED JUST ABOVE THE COOLING SFC. THE LOSS OF THE
DIURNAL INSTABILITY LOOKS TO BE THE MAIN LIMITING FACTOR OF A
WIDESPREAD SEVERE WEATHER EVENT. DEEP LAYER SHEAR VALUES OF 35 TO 45
KNOTS WILL KEEP THE THREAT OF ORGANIZATION GOING WITH ANY STORMS.

WIND REMAINS THE MAIN THREAT TONIGHT WITH A UNIDIRECTIONAL FLOW IN
PLACE AND A DRY LAYER IN THE LOWEST 5-6K FEET. SOME DECENT CAPE
PROFILES IN THE -10C TO -30C LAYER WOULD ALSO SUPPORT A HAIL THREAT.
THE TORNADO THREAT SEEMS QUITE LOW WITH FAIRLY HIGH LCLS AND A LACK
OF DIRECTIONAL SHEAR IN THE LOWER LEVELS. IF WE HAVE THE SFC WAVE
MOVE THROUGH LATER...WE CAN NOT RULE SOMETHING SPINNING UP NEARBY
WITH THE MESOSCALE PROFILES. PLEASE SEE THE HYDROLOGY SECTION BELOW
FOR MORE DETAILS ON RAINFALL/FLOODING POTENTIAL.

ONCE THE SFC WAVE MOVES BY LATER TONIGHT/EARLY WED MORNING...THE
FRONT SHOULD BE PUSHED FURTHER SOUTH. SOME SCATTERED CONVECTION NEAR
THE FRONT WILL BE POSSIBLE MAINLY IN THE MORNING HOURS BEFORE MOST
OF THE AREA SEES A BRIEF BREAK IN THE RAIN POTENTIAL.

THE FRONT WILL THEN RETURN BACK NORTH AS A WARM FRONT LATER
WEDNESDAY NIGHT AND EARLY THURSDAY AS THE TROUGH COMING ONSHORE
ACROSS CA TONIGHT MOVES INTO THE PLAINS STATES. A FEW SCATTERED
STORMS WILL BE POSSIBLE WITH THIS...HOWEVER THE LLJ WILL FOCUS TO
OUR NW AND PROVIDE MORE WIDESPREAD STORMS TO OUR NW AND EVENTUALLY
NORTH. IT APPEARS THAT MOST OF THE AREA WILL GET INTO THE WARM
SECTOR BY THURSDAY AFTERNOON...PROVIDING ANOTHER DAY OF 80S FOR
PORTIONS OF THE AREA. THE COLD FRONT WILL APPROACH LATER THU
NIGHT...BRINGING ANOTHER GOOD POTENTIAL OF SHOWERS AND STORMS.

&&

.LONG TERM...(400 PM EDT TUE SEP 21 2010)
(FRIDAY THROUGH TUESDAY)
WHAT WAS LOOKING LIKE A RATHER BENIGN PERIOD OF WEATHER FROM THIS
WEEKEND INTO THE MIDDLE OF NEXT WEEK IS BEGINNING TO LOOK WETTER
NOW. THERE HAS BEEN CONSIDERABLE MODEL DISAGREEMENT AND A FAIR
AMOUNT OF SPREAD IN THE ENSEMBLE MEMBERS AS TO HOW THE WEATHER
PATTERN OVER THE CONUS WILL EVOLVE IN THE DAY 3 TO DAY 7 TIME FRAME.
THIS OF COURSE LEADS TO CONSIDERABLE UNCERTAINTY IN OUR FORECAST FOR
THIS TIME PERIOD.

WHAT SEEMS TO BE HAPPENING IS THE REX BLOCK OVER ALASKA INTO THE
ALEUTIANS WILL BE BROKEN DOWN BY A POWERFUL STORM COMING OFF KOREA
TODAY.  THAT SYSTEM DEVELOPS AN EXTENDED EAST ASIAN JET WITH A 180
KNOT JET CORE AS IT HEADS ACROSS THE DATELINE THURSDAY. WITH ALL
ENERGY PUSHING INTO WESTERN NORTH AMERICA IT WILL DEVELOP A LARGE
RIDGE JUST INLAND OF THE CONUS WEST COAST STARTING FRIDAY. DUE TO
THE WAVE LENGTH OF THE UPSTREAM RIDGE AND DOWN STREAM TROUGH... THE
GREAT LAKES AND THE EASTERN CONUS ARE THE AREA MOST LIKELY TO BE IN
THE AREA OF THE DIGGING DOWNSTREAM TROUGH. THE ECMWF HAS BEEN
PLAYING THIS SCENARIO FOR SEVERAL DAYS NOW WHILE THE GFS UP UNTIL
THE PAST TWO RUNS HAS NOT ALLOWED AS MUCH DIGGING OVER THE EASTERN
CONUS. THE ECMWF HAS SO MUCH DIGGING THAT A CLOSED UPPER LOW
DEVELOPS OVER THE EASTERN CONUS BY EARLY NEXT WEEK.

WHAT THIS ALL MEANS TO THOSE IN SOUTHWEST MICHIGAN IS WE WOULD SEE
SHOWERS AND THUNDERSTORMS FRIDAY AS THE INITIAL TROUGH BEGINS TO
BUILD OVER THE EASTERN CONUS. THAT WOULD BRING A DECENT COLD FRONT
THROUGH THIS AREA DURING FRIDAY. WHILE IT WOULD DRY OUT FRIDAY
NIGHT... ANOTHER DIGGING NORTHERN STREAM SHORTWAVE WOULD BRING MORE
SHOWERS SATURDAY AS EASTERN TROUGH DEEPENS. AS THE SYSTEM CONTINUES
TO DIG AND DEVELOP SOUTHWEST MICHIGAN WOULD BE ON THE DRY SIDE OF
THE SYSTEM BY SUNDAY AS THE BUILDING HIGH BEHIND THE EAST COAST
SYSTEM WOULD BE CENTERED OVER SOUTHEAST ONTARIO. THAT WOULD BRING
DRY AIR FROM SOUTHERN CANADA INTO MICHIGAN FROM THE NORTHEAST.
HOWEVER THAT DRY WEATHER WILL NOT LAST IF THAT CLOSED LOW DEVELOPS
AS THE ECMWF SUGGESTS IT WILL. ANOTHER NORTHERN STREAM SHORTWAVE
BEHIND THAT DIGS INTO THE EASTERN TROUGH AND RETROGRADES THE EAST
COAST SYSTEM BRINGING ATLANTIC MOISTURE BACK WESTWARD INTO MICHIGAN.
THAT WOULD LEAD TO A EXTENDED WET PERIOD STARTING TUESDAY.

WITH THE PRECIPITABLE WATER VALUES APPROACHING 2 INCHES (OVER 200
PCT OF NORMAL)BY 8 AM FRIDAY. THAT RAISES THE SPECTER FOR HEAVY RAIN
FRIDAY. THE 50 TO 60 KNOT LOW LEVEL JET CROSSING SOUTHWEST LOWER
MICHIGAN NEAR BEH TOWARD MBS AT 8 AM IN COMBINATION WITH THE 95 KNOT
300 MB JET CORE CROSSING CENTRAL LOWER MICHIGAN AT THAT TIME WOULD
BRING THE RISK OF SEVERE STORMS DEPENDING HOW THIS REALLY PLAYS OUT.
THAT TIMING WOULD SUGGEST AT TIME THAT IS NOT FAVORABLE TO SEVERE
STORMS...STILL THE DYNAMICS LOOK GOOD FOR IT. THUS FRIDAY WILL HAVE
BE WATCHED FOR OUR NEXT SIGNIFICANT WEATHER EVENT.

&&

.AVIATION...(125 PM EDT TUE SEP 21 2010)
VFR CIGS/VSBY INTO LATE AFTERNOON. WINDS WILL DIMINISH TOWARD
SUNSET. I USED THE HRRR RUC AS MY PRIMARY GUIDANCE FOR TIMING ON THE
THUNDERSTORMS. THAT BRINGS THE STORMS INTO THE MKG/GRR AREA AROUND
01Z AND SPREADS THE STORMS SOUTHEAST FROM THERE.  IT DOES APPEAR
THERE WILL BE A WAVE ON THE FRONT SO I BROUGHT IFR CIGS/VSBY BTW 06Z
AND 09Z. WITH THE WAVE MOVING THROUGH THE RAIN AND IFR CONDITIONS
SHOULD PREVAIL INTO MID MORNING WEDNESDAY.

&&

.MARINE...(400 PM EDT TUE SEP 21 2010)
WE WILL BE DROPPING THE GALE WARNING FOR THE ENTIRE NEARSHORE WITH
THIS FORECAST PACKAGE AS WINDS AT ALL MARINE COASTAL OBSERVATION
SITES HAVE REMAINED BELOW CRITERIA. WINDS ARE FLIRTING WITH SMALL
CRAFT ADVISORY CRITERIA...HOWEVER WAVES APPEAR TO BE EASILY HITTING
CRITERIA. WINDS WILL BE DROPPING OFF PRETTY QUICKLY THIS
EVENING...AND WAVE MODEL INDICATES WAVES DROPPING BELOW 4 FEET BY
LATE EVENING. WE WILL KEEP THE ADVISORY GOING THROUGH THE EVENING
ISSUANCE.

&&

.HYDROLOGY...(400 PM EDT TUE SEP 21 2010)
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT MOVE THROUGH
THE AREA TONIGHT WITH PRECIPITABLE WATERS INCREASING TO 1.5 TO 2
INCHES AHEAD OF THE FRONT. STORMS WILL BE SOMEWHAT PROGRESSIVE WITH
THE FRONT EARLY THIS EVENING FOR THE NRN PORTION OF THE CWFA. THE
POTENTIAL FOR MORE WIDESPREAD HEAVIER RAINFALL AMOUNTS WILL BE
FARTHER SOUTH WHERE THE FRONT SLOWS DOWN AND THE POTENTIAL FOR
TRAINING OF STORMS WILL BE HIGHER. THE RAINFALL POTENTIAL WILL
CONTINUE DOWN SOUTH UNTIL ABOUT DAYBREAK WEDNESDAY MORNING WHEN THE
FRONT MOVES FAR ENOUGH AWAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....SMALL CRAFT ADVISORY IN EFFECT FROM MANISTEE TO ST. JOSEPH.

&&

SYNOPSIS:     NJJ
SHORT TERM:   NJJ
LONG TERM:    WDM
AVIATION:     WDM
MARINE:       NJJ
HYDROLOGY     NJJ
Hazardous weather outlook, Sep 21, 5:25 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
625 AM EDT TUE SEP 21 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
625 AM EDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT IS DAMAGING STRAIGHT LINE WINDS BUT LARGE
HAIL IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL COULD CREATE URBAN AND
SMALL STREAM FLOODING.

THUNDERSTORMS ARE LIKELY AFTER 3 PM NORTH OF A MUSKEGON TO MOUNT
PLEASANT LINE. THE STORMS WILL CONTINUE TO DEVELOP AND SPREAD SOUTH
ACROSS THE REST OF THE AREA THROUGH THE LATE AFTERNOON AND EVENING
HOURS. INDIVIDUAL STORM MOVEMENT WILL BE EAST AT 30 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THUNDERSTORM CHANCE WILL LINGER WEDNESDAY AND WEDNESDAY NIGHT...
AND NORTH OF GRAND RAPIDS ON THURSDAY.

ANOTHER GOOD CHANCE OF STRONG THUNDERSTORMS EXISTS AREA WIDE LATE
THURSDAY NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON NORTH OF
GRAND RAPIDS.... AND AFTER 7 PM SOUTH OF GRAND RAPIDS.

LMZ844>849-221000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
625 AM EDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS TO 35 KNOTS WILL CREATE A HAZARD TO SMALL CRAFT TODAY
BEFORE DIMINISHING TONIGHT.

A SLIGHT RISK OF SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND
TONIGHT. THE MAIN THREAT IS DAMAGING STRAIGHT LINE WINDS OF 60 MPH
BUT LARGE HAIL IS ALSO POSSIBLE.

THUNDERSTORMS ARE LIKELY AFTER 3 PM NORTH OF MUSKEGON. THE STORMS
WILL CONTINUE TO DEVELOP AND SPREAD SOUTH ACROSS THE REST OF THE
LAKE THROUGH THE LATE AFTERNOON AND EVENING HOURS. INDIVIDUAL STORM
MOVEMENT WILL BE EAST AT 30 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS ARE POSSIBLE THURSDAY AND FRIDAY. THE WINDS
THURSDAY AND THURSDAY NIGHT WILL BE OUT OF THE SOUTH... SHIFTING TO
THE WEST ON FRIDAY.

A THUNDERSTORM CHANCE WILL LINGER WEDNESDAY AND WEDNESDAY NIGHT...
AND NORTH OF MUSKEGON ON THURSDAY.

ANOTHER GOOD CHANCE OF STRONG THUNDERSTORMS EXISTS AREA WIDE LATE
THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON NORTH OF
HOLLAND... AND AFTER 7 PM SOUTH OF HOLLAND.

MEADE

The radar

The Grand Rapids radar (KGRR), 127 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Hail, Mason

When
September 21, 4:32 PM EST
Where
Mason County, 4.26 mi NE of Bass Lake
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.870, -86.370

The fire department reported hail up to one inch in diameter two miles northeast of Summit township.

Thunderstorm Wind, Clare

When
September 21, 5:50 PM EST
Where
Clare County, 0.85 mi SE of Harrison Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.040, -84.810

Clare county emergency managers reported trees down in a subdivision north of Harrison.

Hail, Isabella

When
September 21, 6:36 PM EST
Where
Isabella County, 0.69 mi N of Weidman
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
43.690, -84.970

Golf ball sized hail was reported near Weidman by a trained spotter.

Hail, Mecosta

When
September 21, 6:55 PM EST
Where
Mecosta County, 0.69 mi N of Morley
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
43.490, -85.450

The fire department reported golf ball sized hail in Morley.

Thunderstorm Wind, Muskegon

When
September 21, 7:30 PM EST to 7:35 PM EST
Where
Muskegon County, 2.07 mi S of Michillinda
Measured
66 kt (76 mph) measured gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.300, -86.380

An NWS storm survey revealed only spotty tree damage near Duck Lake state park and Muskegon. A 76 mph wind gust was measured at the Muskegon GLERL field station.

Hail, Isabella

When
September 21, 7:31 PM EST to 7:33 PM EST
Where
Isabella County, 0.5 mi E of Beal City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.670, -84.910

Three quarters to one inch diameter hail was reported in Beal City and also near Rosebush.

Thunderstorm Wind, Allegan

When
September 21, 7:39 PM EST to 7:45 PM EST
Where
Allegan County, 0.51 mi W of Pier Cove
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.580, -86.230

A trained spotter reported a measured 75 mph wind gust at West County Park in Fennville. A 72 mph measured wind gust was recored at the Holland ASOS.

Thunderstorm Wind, Van Buren

When
September 21, 7:40 PM EST
Where
Van Buren County, 1.53 mi W of South Haven
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.400, -86.300

A 63 mph wind gust was measured at the South Haven GLERL site.

Thunderstorm Wind, Ottawa

When
September 21, 7:55 PM EST to 8:02 PM EST
Where
Ottawa County, 0.51 mi E of Hudsonville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.870, -85.870

Power lines were blown down on Chicago Drive in Hudsonville.

Thunderstorm Wind, Kent

When
September 21, 7:59 PM EST to 8:22 PM EST
Where
Kent County, 0.86 mi SW of Beverly to 3.04 mi W of Lowell
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.910, -85.760

Several large trees were blown down across portions of Kent county and the bow echo produced a 72 mph measured wind gust at the Gerald R. Ford International Airport in Grand Rapids.

Hail, Isabella

When
September 21, 8:05 PM EST
Where
Isabella County, Mt Pleasant
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.600, -84.770

An NWS employee reported one inch diameter hail in Mt. Pleasant.

Lightning, Kent

When
September 21, 8:15 PM EST to 8:20 PM EST
Where
Kent County, 2.02 mi E of Eastmont
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
42.950, -85.530

Local fire departments reported that around a dozen house fires were produced by lightning from Ada south to Caledonia.

Thunderstorm Wind, Ionia

When
September 21, 8:26 PM EST to 8:35 PM EST
Where
Ionia County, 0.51 mi E of Saranac
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
42.930, -85.210

An NWS storm survey reported spotty tree damage across portions of Ionia county.

Thunderstorm Wind, Montcalm

When
September 21, 8:44 PM EST
Where
Montcalm County, 0.69 mi N of Six Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.430, -85.150

Amateur radio operators reported that several eight inch diameter trees were blown down in Six Lakes.

Thunderstorm Wind, Ingham

When
September 21, 9:38 PM EST
Where
Ingham County, 2.63 mi ENE of Williamston
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.690, -84.220

An Ingham county emergency manager reported that numerous trees and power lines were blown down between Williamston and Webberville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257327, 257328, 257329, 257330, 257332, 257333, 257335, 257336, 257337, 257339, 257341, 257342, 257344, 257346, 257347.